Colorado, 2001

Flash Flood and Hail in Colorado, July 13, 2001

July 13, 2001 · NWS PUB · 3 events in 2 counties and zones

2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 13, 1:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 13, 1:00 PM MST, 0 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
200 PM MDT FRI JUL 13 2001

MAIN CONCERN IS THE HEAVY RAIN POTENTIAL MAINLY TONIGHT.  OTHER
CONCERN IS POPS THROUGH THE PERIOD.

CURRENTLY DEW POINTS OVER THE FORECAST AREA ARE IN THE UPPER 50S TO
MID 60S.  SATELLITE IMAGES SHOW MOISTURE PLUME CONTINUING TO MOVE
THROUGH AZ...INTO UT AND CO.  SHOWERS AND THUNDERSTORMS HAVE BEEN
OCCURRING...SOME WITH VERY HEAVY RAIN...OVER THE MOUNTAINS AND
ADJACENT PLAINS.

TONIGHT THE UPPER RIDGE REMAINS CENTERED OVER NM ALLOWING THE
MOISTURE TO CONTINUE STREAMING INTO THE AREA.  AT THE LOWER LEVELS
MOISTURE WILL REMAIN ABUNDANT.  WEAK LOW LEVEL EASTERLY FLOW LATE
THIS AFTERNOON AND EVENING WILL AGAIN HELP TO FOCUS THE ACTIVITY
ALONG THE EASTERN MOUNTAINS.  THUS...SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THE EASTERN MOUNTAINS AND THE ADJACENT PLAINS THIS
EVENING...THEN DECREASING CHANCES FOR PRECIP BY LATE NIGHT. THE SW
AND CENTRAL MTNS SHOULD SEE SCATTERED EVENING THUNDERSTORMS.  THIS
EVENING THE 700MB WINDS WILL BECOME MORE SOUTHERLY THAN SE...AND AT
500MB THE FLOW WILL BE SW.  THE FLOW ALOFT IS NOT VERY STRONG AND
STORMS TONIGHT SHOULD MOVE SLOWLY NORTHEAST.  THE SLOW MOVEMENT OF
THE STORMS WILL AGAIN MEAN HEAVY RAINFALL FOR SOME AREAS.  WILL HAVE
TO KEEP AN EYE ON PRECIP AMOUNTS ALONG THE EASTERN MTNS AND NEARBY
PLAINS TONIGHT...AND ONE OTHER AREA THAT WILL HAVE TO BE WATCH
CAREFULLY TONIGHT IS KIOWA COUNTY WHERE ISOLATED AREAS HAD 1 TO 2
INCHES OF RAIN LAST NIGHT...AND WITH THE RUNOFF THAT WAS RECEIVED
FROM CHEYENNE COUNTIES HEAVY RAIN LAST NIGHT. OVERNIGHT LOWS WILL BE
QUITE MILD AGAIN.

ON SATURDAY THE LOW LEVEL FLOW OVER THE EASTERN PLAINS WILL BE
SOUTHERLY...WITH THE FLOW ALOFT FROM THE SW.  IF THE MODELS ARE
CORRECT...THE STEERING FLOW WILL BE A LITTLE STRONGER AND SHOULD
MEAN FASTER MOVING STORMS.  THE UPPER HIGH WILL STILL BE CENTERED
OVER NM STILL ALLOWING THE TROPICAL MOISTURE TO MOVE OVER THE
AREA. THUS...WITH THE MOISTURE AND DAYTIME HEATING WE WILL HAVE
ANOTHER ROUND OF AFTERNOON AND MAINLY EVENING SHOWERS AND
THUNDERSTORMS.  HOWEVER HEAVY RAIN MAY NOT BE AS MUCH OF A PROBLEM
SATURDAY IF THE STORMS ARE FASTER MOVING.  BUT WE STILL HAVE TO KEEP
AN EYE ON WHERE THE RAIN IS OCCURRING SATURDAY ESPECIALLY IF IT FALLS
OVER AREAS THAT RECEIVE SIGNIFICANT RAINFALL TODAY.  MODEL TEMPS
OVER THE AREA TOMORROW ARE A DEGREE OR TWO WARMER.

SUNDAY AN UPPER TROUGH IS EXPECTED TO LIE ALONG THE WEST COAST WITH
THE UPPER RIDGE SHIFTED EAST.  A WEAK LEE TROUGH IS ALSO FORECAST
OVER EASTERN CO...WITH THE MODELS SHOWING SOME DRIER AIR OVER MUCH
OF THE AREA.  THERE WILL STILL BE ENOUGH MOISTURE AROUND THAT WITH
THE DAYTIME HEATING WE WILL SEE SOME AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE MOUNTAINS.  TEMPS
OVER THE AREA SUNDAY LOOK VERY SIMILAR TO THOSE ON SATURDAY.

EXTENDED (MON-FRI):  MONDAY THE UPPER RIDGE REMAINS OVER TX AND OK
WITH SW FLOW OVER MUCH OF CO WITH THE UPPER TROUGH ALONG THE WEST
COAST.  TUESDAY THROUGH FRIDAY THE UPPER HIGH IS OVER KS WITH A
TROUGH REMAINING OVER THE WEST COAST LEAVING CO WITH SW FLOW ALOFT.
MOISTURE THROUGH THE EXTENDED PERIOD DOES NOT LOOK REALLY
SIGNIFICANT...BUT WE WILL STILL SEE SOME AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE MTNS.  TEMPS THROUGH
THE PERIOD SHOW LIT1TLE CHANGE.

PUB...NONE.

In the hours before

Special weather statement, Jul 13, 10:45 AM MST, 2 hours 15 minutes before
COZ058>081-131915-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT FRI JUL 13 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY FOR ONE OR TWO SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON
AND EVENING...

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE AREA THIS AFTERNOON AND THROUGH THE EVENING HOURS.  THE STORMS
WILL BE FAIRLY SLOW MOVING AGAIN...AND THIS WILL RESULT IN
LOCALIZED HEAVY RAIN.  HEAVY RAIN COULD CAUSE FLOODING OF STREETS...
CREEKS AND STREAMS...AND LOW LYING AREAS.

THE MOST LIKELY AREAS TO SEE WIDESPREAD HEAVY RAIN TODAY AND
TONIGHT...WILL BE ALONG THE EASTERN MOUNTAINS AND THE ADJACENT
PLAINS...WHERE 1 TO 2 INCHES OF RAIN COULD FALL IN A SHORT PERIOD
OF TIME.

IN ADDITION TO THE HEAVY RAIN...ONE OR TWO SEVERE STORMS MAY ALSO
DEVELOP.  IF ANY SEVERE STORMS DO DEVELOP...THE MAIN THREATS WILL BE
HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
July 13, 1:00 PM MST to 4:00 PM MST
Where
Fremont County, 6 mi E of Canon City
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Sheriff's deputy reported 8 mile creek was in flood with rapid flow. Roads in the vicinity were under water.

Hail, Fremont

When
July 13, 2:45 PM MST to 2:50 PM MST
Where
Fremont County, Florence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -105.117

Hail, Pueblo

When
July 13, 4:38 PM MST to 4:43 PM MST
Where
Pueblo County, 10 mi SW of Pueblo
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -104.733

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259570, 5259568, 5259569.